WEDNESDAY, Nov. 10, 2004 (HealthDayNews) -- Rates of cardiac tamponade -- a potentially fatal heart problem that can follow a heart attack -- have not increased with widespread use of clot-busting drugs to treat heart attack patients, says a Duke University study.
Cardiac tamponade occurs when blood or fluids fill the sac (pericardium) that surrounds the heart. Following a heart attack, heart muscle can rupture and cause bleeding into the pericardium. This can result in a rapid drop in blood pressure, leading to loss of consciousness or death. Doctors can drain blood or fluid from the pericardium by puncturing it.
Bleeding is a major side effect of clot-busting drugs. Because of that, there was some concern that their widespread use on heart attack patients may have led to increased rates of cardiac tamponade.
Before clot-busting drugs came into widespread use in the early 1990s, rates of cardiac rupture and tamponade among heart attack patients were between 4 percent and 8 percent.
In this study, Duke University researchers analyzed data from more than 100,000 patients around the world and found that 0.85 percent of acute heart attack patients suffered from tamponade while in the hospital.
The study concluded that the rates of tamponade in those patients is similar to, if not lower than, rates seen before widespread use of clot-busting drugs. Even so, the study authors urge doctors to pay close attention for signs of tamponade in acute heart attack patients.
The findings were presented Nov. 9 at the American Heart Association's scientific sessions in New Orleans.
The U.S. National Library of Medicine has more about cardiac tamponade.